The well-known collar neighbourhood theorem states:

Let $M$ be a smooth manifold with compact boundary $\partial M$, then there exists a neighbourhood of $\partial M$, which is diffeomorphic to $\partial M\times [0,1)$.

I am asking myself if the theorem holds in the topological category. Is it true at least for compact topological manifolds?

My first idea would be to take a more closer look at the work of Kirby and Siebenmann on topological manifolds, but since I am absolutely not an expert in this field, I hoped to get an answer with a reference or a counterexample here.


This is a special case of the main result of this paper:

Morton Brown, "Locally flat imbeddings of topological manifolds", Annals of Mathematics, Vol. 75 (1962), p. 331-341.

Edit: See also Proposition 3.42 in Hatcher's "Algebraic Topology" for a self-contained proof of the existence of a boundary collar for manifolds with boundary. Hatcher assumes that the manifold is compact but his proof only uses compactness of the boundary.


Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.